Kentucky, 2019

Tornado and Damaging Winds in Kentucky, June 24, 2019

June 24, 2019 · NWS ILN · 3 events in 1 county or zone

Strong to severe thunderstorms developed along an advancing warm front. A couple of the thunderstorms produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed along an advancing warm front. A couple of the thunderstorms produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 24, 1:58 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 24, 1:58 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
258 PM EDT Mon Jun 24 2019

.SYNOPSIS...
Strong weather disturbance will drive a cold front through the
Ohio Valley tonight with widespread showers and storms out in
front. Some of these may be severe. Clearing skies expected in
the wake of the front with a mix of sun and clouds on Tuesday. A
weak front will drop into the Great Lakes on Wednesday afternoon
and evening with a threat for scattered storms as a warm and
humid airmass takes hold of the Ohio Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Please reference recent SPC SWODY1 and SWOMCDs for the ILN area
for larger scale thinking of the severe weather threats. More
specifically - as of 18Z threats are just starting to
materialize as previously discussed in the morning AFD update.
Weak low level circulation over southern KY continues to slowly
develop and enhance low to mid level shear profiles to our
south. In fact, discrete cells /now tor-warned/ in central KY
area are manifestation of the enhanced SRH and deep shear
profile that is in place attendant to this migrating wave.
Expect this environment to spread into and through the ILN CWA
in the 3P-7P timeframe - primarily through the SVR Watch area.
So while the overall shear/instability profile is more toward
wind damage threats with amalgamating cold pools /like what is
currently moving through south-central Ohio as of 1845Z/,
there's enough of a push of low level flow through northeast KY
and south- central OH where any discrete cell or favorably
orthogonal line segment to the low level shear vector to rotate
and produce a brief tornado in the 3P-7P timeframe as it moves
south to north.

A good dose of convective rains expected with the deeper
convection pushing up the Scioto Valley too. There is some
concern for localized flash flooding with this activity should
it repeat over similar areas /especially considering flash-flood
prone terrain in this area and recent anomalous wet spell we've
been in/. Storm motions should be progressive however which
should limit flash flood potential in time and space. Most
concern is Hocking/Ross/Pike/Scioto/Lewis/Mason counties for
that threat.

Further west - it was noted on the collaboration call with SPC
/and we agree/ that the western fringe of severe potential is
tough to diagnose but in general feel that I-71 from Columbus to
Cincinnati is a realistic demarcation from no threat to some
marginal threat, with the better relative threat in that
corridor in the Columbus area. Across northern KY south of CVG,
just not enough destabilization plus this area will quickly get
on the backside of the low level circulation passing by to the
east. West of I-71 in Ohio/eastern Indiana - just too stable and
this area not likely even to see much thunder owing to thick
clouds and temperatures which have actually leveled off or
fallen a little this afternoon.

Things will wind down quickly early this evening. Likely a
several-hour dry period between exiting precipitation shield in
the eastern CWA to inbound frontal-forced showers later this
evening and early overnight. This will be in a weakening state
owing to veering profile in the boundary layer reducing
convergence - and entering the stability maximum from afternoon
rains.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Quiet weather as high pressure builds into the Ohio Valley.
Before the drier atmosphere completely builds into the ILN CWA
/PWATS below 1"/ there are hints that there may be just enough
early afternoon diurnal instability to pop a shower or two in
southern Ohio before mixing of low level dewpoints toward the
later afternoon hours reduces instability. Overwhelming signal
in NWP is dry - so will keep any showers out of the forecast for
right now with the expectation that this will max out as some
taller cumulus.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A weak surface front will nose into the northern CWA from the Great
Lakes region as a wave of mid level energy translates east in the
mean westerly flow aloft. A shower may present itself about any time
during the day with a more robust shower or thunderstorm more likely
with peak daytime heating. The upper forcing is east of the area by
the time peak heating occurs, and the surface front is quite
diffuse, leading to a late day threat that should tail off quickly
in the evening.

High pressure at the surface will build in as heights increase
aloft, limiting any shower activity through early Friday to be very
widely scattered if they present themselves. Models are indicating
an upper level disturbance to work into the Ohio Valley from the
west-northwest on Friday and dissipate as it stretches out over the
Ohio River Saturday. This feature may combine with daytime heating
to pop a few storms but the airmass it is working into is not as
receptive to storm development. Expect isolated to widely scattered
pop-up storms to be possible in the late day through Saturday,
diminishing just as rapidly in the evening for a generally dry
overnight period everywhere. The upper forcing gets shunted
southwest as the ridge in the mid section of the country builds and
a stronger upper low in New England pulls energy into the Ohio
Valley from the north behind a surface cold front. Models show a
large swing in the chance of precipitation during this time but have
a general good agreement on the broader features. Have a low chance
of thunderstorms that are not necessarily diurnally driven from
Sunday onward.

Models have increased temperatures slightly through the period and
are generally looking for lows in the upper 60s to near 70 and highs
approaching 90. Dropped readings on Sunday by a few degrees and only
have highs in the low to mid 80s on Monday following the cold front.
Overnight lows will be from 65-70 through the period and be fairly
uniform across the CWA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Widespread showers will cross the TAF sites this afternoon into
early evening. While a thunderstorms and associated brief
restrictions to IFR are possible just about at all the TAF
sites, the better relative likelihood will be at LCK/LUK/CMH
and perhaps ILN. Have included prevailing showers with MVFR
restrictions at all sites, and hit visibilities the hardest in
TEMPO at LCK/CMH/LUK where the best chance of some heavier
activity will occur. This precipitation will exit by 00Z in
central Ohio - a little earlier at DAY/CVG/ILN/LUK. Winds will
mostly be from the southwest, but some local variation to the
west/northwest will occur in the wake of a weak low pressure
which ripples northeast into central Ohio this evening. Thus,
wind forecasts later this afternoon and evening are of lower
confidence in both speed and direction. Secondary band of
showers on the cold front itself will spread into the area later
this evening and early in the overnight. Don't expect coverage
will be high enough to mention beyond a VCSH at CVG/DAY. Expect
these to be rapidly weakening. Should be some clearing
overnight outside the band of showers. Some light gusts of
westerly wind under a mix of clouds and sun on Tuesday with no
flight restrictions expected.

OUTLOOK...Thunderstorms are possible Wednesday afternoon and
evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...Franks
AVIATION...Binau
Hazardous weather outlook, Jun 24, 12:56 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
156 PM EDT Mon Jun 24 2019

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>054-060>062-070>072-077-078-251800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-Greene-
Butler-Warren-Clinton-Hamilton-Clermont-
156 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ055-056-063>065-073-074-079>082-088-251800-
Bracken-Robertson-Mason-Lewis-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
156 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon into early this evening.
Damaging winds will be the primary threat, but an isolated tornado,
large hail, and flash flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into early
this evening.

In the hours before

Special weather statement, Jun 24, 1:03 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
203 PM EDT Mon Jun 24 2019

KYZ099-100-OHZ081-241830-
Mason KY-Lewis KY-Adams OH-
203 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MASON...LEWIS AND
SOUTHERN ADAMS COUNTIES UNTIL 230 PM EDT...

At 202 PM EDT, radar indicated a strong thunderstorm over Lewisburg,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
West Union, Manchester, Vanceburg, Camp Dix, Tollesboro, Rome, Blue
Creek, Concord, Trinity, Bradysville, Kinniconick, Rectorville,
Epworth, Ribolt, Charters, Bentonville, Petersville, Stricklett,
Cedar Mills and Sandy Springs.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8358 3846 8358 3847 8359 3848 8359
      3851 8361 3850 8361 3851 8363 3852 8363
      3852 8365 3850 8373 3879 8367 3888 8334
      3875 8327 3845 8326 3842 8356
TIME...MOT...LOC 1802Z 240DEG 35KT 3855 8371

Hatzos
Special weather statement, Jun 24, 1:27 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
227 PM EDT Mon Jun 24 2019

OHZ081-082-088-241900-
Pike OH-Scioto OH-Adams OH-
227 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...SOUTHWESTERN
PIKE AND NORTHWESTERN SCIOTO COUNTIES UNTIL 300 PM EDT...

At 226 PM EDT, radar indicated a strong thunderstorm near West Union,
moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Peebles, Lucasville, Blue Creek, Rarden, Otway, Wakefield,
Lombardsville, Poplar Grove, Dunkinsville, Elm Grove, West
Portsmouth, Wamsley, Serpent Mound, Locust Grove, Turkey Creek Lake,
Mcdermott, Ladd, Mount Joy and Bear Creek.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3868 8347 3902 8350 3910 8314 3900 8298
      3876 8300 3867 8346
TIME...MOT...LOC 1826Z 239DEG 42KT 3877 8343

Hatzos
Special weather statement, Jun 24, 2:14 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
314 PM EDT Mon Jun 24 2019

OHZ064-065-073-074-241945-
Fairfield OH-Ross OH-Hocking OH-Pickaway OH-
314 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...WESTERN
HOCKING...SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS COUNTIES UNTIL
345 PM EDT...

At 314 PM EDT, radar indicated a strong thunderstorm over Kingston,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Chillicothe, Kingston, Hocking Hills State Park, North Folk Village,
Amanda, Stoutsville, Laurelville, Adelphi, Tarlton, US Route 22 at
State Route 159, Buena Vista in Hocking County, Andersonville,
Gibisonville, Ilesboro, Mooresville, Whisler, South Bloomingville,
Clearport, Pickaway County Airport and Hallsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3939 8244 3939 8251 3937 8252 3937 8275
      3931 8275 3931 8306 3951 8301 3971 8264
      3945 8242
TIME...MOT...LOC 1914Z 234DEG 33KT 3948 8292

ch
Local storm report, Jun 24, 2:57 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     2 NE WAVERLY            39.14N 82.96W
06/24/2019                   PIKE               OH   DEPT OF HIGHWAYS

            THREE TREES WERE KNOCKED DOWN OUTSIDE OF WAVERLY. TIME
            ESTIMATED.

0323 PM     TSTM WND DMG     2 NNE RICHMOND DALE     39.23N 82.80W
06/24/2019                   ROSS               OH   DEPT OF HIGHWAYS

            TREE DOWN ACROSS VIGO ROAD. TIME ESTIMATED.

0325 PM     TSTM WND DMG     3 SE RICHMOND DALE      39.17N 82.77W
06/24/2019                   ROSS               OH   DEPT OF HIGHWAYS

            TREE DOWN ON LIMERICK ROAD. TIME ESTIMATED.

&&

JOHNF
Special weather statement, Jun 24, 2:58 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Mon Jun 24 2019

OHZ056-242030-
Licking OH-
358 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LICKING COUNTY UNTIL 430
PM EDT...

At 358 PM EDT, radar indicated a strong thunderstorm over Heath,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Newark, Heath, Granville, Buckeye Lake, Hebron, Hanover, Harbor
Hills, Marne, Granville South, Gratiot, Toboso, Brownsville,
Interstate 70 at State Route 13 and Fallsburg.

This includes I-70 in Ohio between mile markers 127 and 142, and near
mile marker 144.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3991 8227
      3993 8242 3993 8252 4001 8257 4024 8226
      4024 8219
TIME...MOT...LOC 1958Z 226DEG 29KT 3999 8242

ch
Local storm report, Jun 24, 3:35 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 SE PLEASANTVILLE      39.77N 82.48W
06/24/2019                   FAIRFIELD          OH   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWNED IN THE SOUTHEAST AND
            EASTERN PORTION OF THE COUNTY.

&&

JOHNF

The radar

The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 24, 3:47 PM EST to 3:57 PM EST
Where
Mason County, Minerva
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.700, -83.920

Damage to agricultural buildings was reported. Also numerous trees were reported knocked down.

Thunderstorm Wind, Mason

When
June 24, 4:10 PM EST to 4:20 PM EST
Where
Mason County, 1.48 mi NNW of Fernleaf
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.670, -83.910

A couple of large limbs were knocked down.

Tornado, Mason

When
June 24, 4:13 PM EST to 4:20 PM EST
Where
Mason County, 1.58 mi S of Minerva to 0.69 mi SSE of South Ripley
Rating
EF0
Path length
4.86 mi
Path width
75 yd
Continued into
Brown, Oh (ILN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.677, -83.915

The tornado touched down between the AA Highway and Kentucky 435. Damage was found along Kentucky 435, Minerva Tuckahoe Road, and Tuckahoe Road. Some of the heaviest and most concentrated tree damage was found very near the Ohio River on South Ripley Road, and adjacent areas of Mary Ingles Highway (Highway 8). The survey team found tree and agricultural building damage along the length of the path in Mason County. The vast majority of structural damage in Mason County consisted of barns and outbuildings with roof panels removed. The concentrated area of tree damage near the Ohio River showed clear signs of convergent damage patterns and cross-axis debris fall to the path of the circulation, confirming the likelihood of a tornadic circulation.

Across the Ohio River in the eastern side of Ripley, tree and shingle damage was found on Pearl Street, Kevin Drive, and portions of Elizabeth Street. There was little to no evidence of damage up the steep river bluff above the city of Ripley, suggesting the tornado was lifting as it moved into the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyThe tornado archive for Kentucky, 2019Warnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830736, 830738, 830734.